Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Nashville, TN

March 24, 2013Benton County, Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 24, 2013, 11:45 AM CDT for Benton County, Houston County, Stewart County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2013, 11:45 AM CDT (16:45 UTC)
Expired
Mar 24, 2013, 12:30 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Houston County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Mar 24, 11:45 AM CDTHAIL 1.55 Ne Big Sandy, TN1.5 INCH HAIL REPORTED BY COCORAHS OBSERVER.
Mar 24, 11:48 AM CDTHAIL 18 W Tennessee Ridge, TNHOUSTON COUNTY EMERGENCY MANAGEMENT REPORTED QUARTER SIZED HAIL AROUND THE COMMUNITY OF MCKINNON AND HOUSTON COUNTY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KOHX 241645
SVROHX
TNC005-083-161-241730-
/O.NEW.KOHX.SV.W.0022.130324T1645Z-130324T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT SUN MAR 24 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1230 PM CDT

* AT 1138 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS 6 MILES EAST
  OF SPRINGVILLE...MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOUSTON COUNTY AIRPORT AND BIG SANDY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3622 8814 3626 8809 3633 8811 3635 8810
      3637 8806 3637 8801 3639 8801 3644 8788
      3629 8778 3624 8793 3624 8795 3623 8796
      3616 8818
TIME...MOT...LOC 1645Z 227DEG 48KT 3635 8796

$$

FORECASTER: DAVIS
1 follow-up statement
234 
WWUS54 KOHX 241700
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1200 PM CDT SUN MAR 24 2013

TNC005-083-161-241709-
/O.CAN.KOHX.SV.W.0022.000000T0000Z-130324T1730Z/
STEWART TN-BENTON TN-HOUSTON TN-
1200 PM CDT SUN MAR 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON...
NORTHERN BENTON AND SOUTH CENTRAL STEWART COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED NORTHEAST OF THE 
ORIGINAL WARNED AREA.

LAT...LON 3622 8814 3626 8809 3633 8811 3635 8810
      3637 8806 3637 8801 3639 8801 3644 8788
      3629 8778 3624 8793 3624 8795 3623 8796
      3616 8818
TIME...MOT...LOC 1659Z 227DEG 48KT 3647 8779

$$

DAVIS/72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 10:36 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 24, 10:36 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 AM CDT SUN MAR 24 2013

.UPDATE...
COLD OCCLUSION TAKING PLACE IN MID STATE CURRENTLY WITH COLDER AIR
BEING LIFTED ALOFT OVER WARMER AIR AT THE LOWER LEVELS PRODUCING FOGGY
CONDITIONS NORTH OF FRONT. I EXPECT WINDS TO PICK UP OUT OF THE
SOUTH AS FRONT LIFTS NORTHWARD LATER THIS MORNING AND THIS WILL
AND LIFT/DISSIPATE FOG.

WINDS WILL PICK UP OVER THE WEST EARLY AFTERNOON AND WORK EASTWARD
AS PRESSURE GRADIENT TIGHTENS UP AS SURFACE LOW WORKS INTO CENTRAL
KENTUCKY DURING THE LATE AFTERNOON.

COLDER TEMPS WILL USHER INTO THE MID STATE ON BACK SIDE OF THIS
SYSTEM WITH TEMPS FALLING INTO THE 40S DURING THE AFTERNOON.

DEEP UPPER LOW WILL SWING ACROSS THE MID STATE TONIGHT AND WITH
TEMPS GETTING DOWN INTO 30S OVERNIGHT SO AM EXPECTING A MIX OF LIGHT
RAIN/SNOW THROUGH THE EVENING CHANGING TO ALL SNOW AFTER MIDNIGHT.
COULD SEE A TENTH OR TWO OF ACCUMULATON ON ROOF/CAR TOPS MAYBE
DUSTING ON THE GROUND ESPECIALLY NORTHEAST MIDDLE TENNESSEE AND
PLATEAU. I THINK A BETTER CHANCE FOR ACCUMLATING SNOWS WILL COME
MONDAY NIGHT FOR NORTHEAST MIDDLE TENNESSEE AND PLATEAU.

BOYD

&&

.PREV DISCUSSION... /ISSUED 718 AM CDT SUN MAR 24 2013/

UPDATE...UPDATE FOR 12Z TAFS...

AVIATION...
THE LOW PRESSURE CENTER CURRENTLY LOCATED OVER ALABAMA WILL MOVE
NORTHWARD TODAY INCREASING SHOWER AND THUNDERSTORM ACTIVITY FROM
WEST TO EAST OVER THE MID STATE...WITH BNA EXPERIENCING THE BULK OF
THE SHOWERS AND POTENTIAL STORMS IN THE LATE MORNING AND EARLY
AFTERNOON. INCLUDED LLWS IN THE FORECAST AROUND 15Z FOR CKV AND
AROUND 18Z FOR BNA AS WINDS AROUND 2000FT PEAK AROUND 40 TO 45
KNOTS WHILE WINDS AT THE SURFACE WILL STILL BE AROUND 15 KNOTS.
SURFACE WINDS ARE EXPECTED TO PICK UP AS THE LOW PRESSURE SYSTEM
MOVES NORTH OF THE MID STATE DRAGGING A COLD FRONT THROUGH THE
AREA...CAUSING WINDS TO INCREASE AND SHIFT FROM SE TO WESTERLY
..WHICH WILL ERODE THE PREVIOUSLY MENTIONED SHEAR. CIGS ARE
EXPECTED TO REMAIN AROUND 1 KFT TO 3 KFT...DROPPING DOWN TO IFR
CONDITIONS WITH PASSING SHOWERS AND STORMS. A CHANCE OF SNOW
SHOWERS ENTERS TOWARD THE END OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 334 AM CDT SUN MAR 24 2013/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...TSTM STRENGTH THIS AFTERNOON...NEED FOR WIND
ADVISORY THIS AFTERNOON THRU TONIGHT...ACCUMULATING SNOWFALL POTENTIAL
TONIGHT AND MONDAY NIGHT...WX PATTERN MID THRU LATE WEEK...TEMPS.

EXPECT A CONTINUANCE OF SHWRS ACROSS THE MID STATE TODAY AS BOTH A SFC LOW
MOVES SW TO NE ACROSS THE AREA WITH AN UPPER LEVEL LOW PASSAGE CONCURRENT
OR NOT FAR BEHIND. WILL MENTION ONLY ISO TSTMS FOR THE MORNING HRS AS
MARGINAL INSTABILITY DYNAMICS PRESENT. BELIEVE BEST CHANCE FOR EMBEDDED
TSTMS WILL BE DURING THE AFTERNOON HRS AS MENTIONED BY LATEST SPC DAY ONE
CONVECTIVE OUTLOOK. WILL MENTION THE POSSIBILITY OF STRONG TSTMS IN THE
MORNING HWO ISSUANCE WITH STRONG WINDS AND SMALL HAIL POSSIBLE. EXPECT BRUNT
OF SFC LOW PRESSURE SYSTEM TO MOVE ACROSS MID STATE THIS AFTERNOON...SETTING
UP THE STAGE...WITH UPPER LOW LEVEL PASSAGE TOO...OF A STRONG SFC PRESSURE
GRADIENT AND LOW LEVEL JET SETTING UP ACROSS THE AREA FROM THE AFTERNOON HRS
THRU AT LEAST MOST OF TONIGHT. GUSTS OF UP TO 40 MPH WILL BE POSSIBLE DURING
THIS TIME PERIOD...AND BELIEVE SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE
DURING THIS TIME PERIOD TOO. WINDS MAY NOT STAY UP DURING THIS ENTIRE PERIOD
WITHIN THESE THRESHOLDS...BUT ENOUGH OF IT TO WARRANT THE ISSUANCE OF A WIND
ADVISORY FOR THE MID STATE DURING THIS TIME PERIOD...WHICH WAS ALREADY ISSUED
EARLIER THIS MORNING. BELIEVE HIGH TEMPS MAINLY IN THE MID 50S WILL BE REACHED
BY THE NOONTIME OR EARLY AFTERNOON HRS...AND WILL MENTION AFTERNOON FALLING
TEMPS IN THE MORNING SUITE OF FORECAST PRODUCTS FOR THE AFTERNOON HRS TODAY.

AS SFC LOW UNDERGOES CYCLOGENSIS AS IT MOVES INTO KY...AND MOISTURE
ASSOCIATED WITH UPPER LEVEL TROUGHING REMAINS ACROSS THE AREA...PCPN WILL
HANG BACK OVER THE MID STATE TOO AS A MIX OF RAIN AND SNOW DURING THE
EVENING HRS...AND TRANSITION TO ALL SNOW AFTER MIDNIGHT. COULD SEE SOME MINOR
ACCUMULATIONS ACROSS THE PLATEAU AFTER MIDNIGHT TONIGHT...BUT BELIEVE MOST
AREAS WILL EXPERIENCE A DUSTING AT BEST...AND THIS WOULD BE FOR AREAS CLOSE
TO THE PLATEAU REGION. THIS DEEP UPPER LEVEL TROUGHING PATTERN WILL REMAIN
ACROSS THE MID STATE THRU TUE...KEEPING CLOUDINESS IN ALONG WITH A CHANCE OF
PCPN. SNOW STARTING OFF DURING THE MID MORNING HRS WILL THEN TRANSITION
TO A RAIN/SNOW MIX DURING THE LATE MORNING HRS AND THEN BECOME ALL RAIN
DURING THE AFTERNOON HRS ON BOTH MON AND TUE. AGAIN ACCUMULATIONS POSSIBLE
ACROSS THE PLATEAU COUNTIES AND EVEN PORTIONS OF THE NORTHERN HIGHLAND RIM
ON MON NIGHT...AND THIS LOOKS LIKE TO BE THE BEST CHANCE OF ACCUMULATING
SNOWFALL POTENTIAL. WILL GO CLOSE TO CURRENT GRIDDED SNOWFALL VALUES AT
THIS POINT AS ADDITIONAL MODEL RUNS AND FORECASTER CLARIFICATION NEEDED...
BUT AM IN AGREEMENT WITH PREVIOUS AFTERNOON FORECAST REASONING THAT AN
INCH OF SNOWFALL ACROSS THE NORTHERN PLATEAU COUNTIES AND HIGHER ELEVATIONS
OF THE PLATEAU CERTAINLY NOT OUT OF QUESTION ESPECIALLY IF OROGRAPHIC
INFLUENCES COME INTO PLAY FOR THE MON NIGHT TIME PERIOD.

AS FOR TUE NIGHT THRU NEXT WEEKEND...SFC RIDGING INFLUENCES ALONG WITH
NWLY FLOW ALOFT BRINGING PATCHES OF CLOUDINESS ASSOCIATED WITH WEAK
DISTURBANCES IN FLOW WILL BE THE MAIN WX PLAYERS THRU THE REMAINDER OF
THE FORECAST PERIOD. A WEAK SFC FRONTAL PASSAGE IS ALSO EXPECTED DURING
THE DAY ON SAT. SOME ISO TO SCT SHWRS POSSIBLE FRI THRU THE WEEKEND ALSO
WITH THESE FEATURES. A TREND TOWARD MORE SEASONABLE NORMAL TEMPS IS
EXPECTED DURING THIS PERIOD TOO.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

01
Hazardous weather outlook, Mar 24, 5:25 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT SUN MAR 24 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-251000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY IN EFFECT FOR MIDDLE TENNESSEE THROUGH
TONIGHT. SUSTAINED WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL BE POSSIBLE.

SOME STRONG THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS TODAY.
MAIN CONCERNS WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE
STRONG WINDS AND SMALL HAIL.

A WEAK DISTURBANCE ALOFT WILL MOVE ACROSS MIDDLE TENNESSEE TONIGHT.
THIS COULD RESULT IN LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN
ONE INCH ACROSS PRIMARILY THE CUMBERLAND PLATEAU REGION OF THE MID STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ON MONDAY NIGHT...AS ANOTHER WEAK DISTURBANCE ALOFT MOVES ACROSS
MIDDLE TENNESSEE...LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN ONE
INCH ACROSS PRIMARILY THE CUMBERLAND PLATEAU REGION OF THE MID
STATE WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Special weather statement, Mar 24, 11:32 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1132 AM CDT SUN MAR 24 2013

TNZ005>007-022>025-241715-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-STEWART-
1132 AM CDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRINGVILLE...OR 11 MILES EAST OF PARIS...
MOVING EAST AT 60 MPH.  REPORTS OF PEA TO DIME SIZE HAIL IN WESTERN
TENNESSEE.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3664 8784 3665 8702 3584 8797 3585 8822
      3611 8822 3624 8810 3635 8808 3637 8801
      3668 8807

DAVIS/72

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:24 AM CDTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more35 hr
Mar 24, 11:32 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Montgomery, Stewart43 min
Mar 24, 11:57 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart33 min
Mar 24, 12:14 PM CDTSpecial Weather StatementOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 16 more2 hr
Mar 24, 12:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery45 min
Mar 24, 12:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Mar 24, 1:22 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner38 min
Mar 24, 2:00 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 16 more105 min
Mar 24, 3:15 PM CDTSpecial Weather StatementOHXCannon, Clay, Coffee, Cumberland, DeKalb, Fentress and 9 more90 min
Mar 24, 3:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett, Putnam34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.